Indiana, 2021

Flooding in Indiana, December 21 to 23, 2021

December 21 to 23, 2021 · NWS PAH · 2 events in 2 counties and zones

Minor flooding occurred along the White River. Low-lying fields and woodlands were flooded, along with a few river access roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along the White River. Low-lying fields and woodlands were flooded, along with a few river access roads. Widespread rain increased the night of the 17th into early on the 18th as a mid level shortwave trough pushed southeastward into the Plains states and interacted with a warm front lifting northward across the Ohio River Valley. A southwesterly 850 mb low level jet ramped up to 40 to 45 knots, and precipitable water values were very high for this time of year. An additional one to two inches of rain fell, pushing the river just above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 2:06 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 21, 2:06 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
206 AM CST Tue Dec 21 2021

.SHORT TERM...(Today through Thursday night)
Issued at 206 AM CST Tue Dec 21 2021

It will be a little warmer today with our area between high
pressure systems. A cold front will move through the area this
evening, and result in a brief, slight cool down again Wednesday
as high pressure moves over the area. A warm front will lift
northeast across the region Wednesday night into Thursday,
returning our temperatures to slightly above average. Not much in
the way of cloud cover is forecast through Wednesday night. Then a
few more clouds are forecast Thursday. No precipitation is
anticipated.

.LONG TERM...(Friday through Monday)
Issued at 206 AM CST Tue Dec 21 2021

Upper-level ridging and southerly flow at the surface will lead to
warm conditions Friday. A shortwave low is likely to move across the
Great Lakes Friday around the ridge. Models differ in how far
north/south the ridge and this system will be, affecting
precipitation chances for the Quad State. Roughly half of GFS and
ECMWF ensemble members, and only a small fraction of CMC members,
bring the system close enough for showers. The highest chances will
be in the Evansville Tri-State area Friday, though rainfall is
expected to be light.

Another disturbance is likely to track across the Central Plains
into the Midwest during the Christmas weekend, but this system
continues to show little forcing or moisture. Only the ECMWF
ensemble gives it a decent chance of producing showers on Sunday.
The NBM continues to show dry conditions, and with only 1 of 3
ensembles on board with the possibility, the forecast will stay with
the NBM/GFS/CMC for now. The ridge builds back in late in the
weekend as a system develops in the Northern Plains. This could
result in a cold frontal passage early next week and another chance
of rain, though models vary significantly on position and timing
which keeps precip chances low and spread out over a wider time
range.

Southerly flow will allow for high temperatures well into the 60s
Friday. As the weekend disturbance moves across cutting off
southerly flow, a slightly cooler weekend is anticipated with highs
Christmas Day and Sunday in the mid 50s to lower 60s. Slight warming
is possible Monday ahead of the next system, but a cold front would
lower temperatures afterwards. Lows will bounce back and forth from
warmer nights in the 40s Christmas Eve and Sunday night, and cooler
nights in the 30s to near 40 on Christmas and Monday nights.

&&

.AVIATION...
Issued at 206 AM CST Tue Dec 21 2021

Other than some patchy light fog early this morning, look for VFR
conditions today through tonight, with W/SW winds 5 to 10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Short Term...CN
Long Term....ATL
Hazardous weather outlook, Dec 21, 3:43 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 AM CST Tue Dec 21 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 AM CST Tue Dec 21 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
December 21, 7:00 AM CST to December 23, 7:00 PM CST
Where
Gibson County, 2.09 mi NNE of Hazleton to 3 mi NNE of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.509, -87.519

Flood, Pike

When
December 21, 8:00 AM EST to December 23, 6:00 PM EST
Where
Pike County, 1.03 mi NW of Petersburg to 1.89 mi NW of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.510, -87.294

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996342, 996344.